Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 28, 2006Bennett County, Jackson County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 28, 2006, 8:09 PM MDT for Bennett County, Jackson County, South Dakota. It was in force for 12 days. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2006, 8:09 PM MDT (02:09 UTC)
Expired
Jun 9, 2006, 9:15 PM MDT
In force
12 days
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Bennett County, SD, Jackson County, SD

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:45 PM MDTTSTM WND GST 602 Wsw Swett, SD
May 28, 8:51 PM MDTTSTM WND GST 72Martin, SD
May 28, 8:55 PM MDTTSTM WND DMGMartin, SDMETAL ROOFS BLOWN OFF SHEDS
May 28, 8:55 PM MDTHAIL 1.75Martin, SD
May 28, 9:00 PM MDTTSTM WND GST 607 E Kyle, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 290210
SVRUNR
SDC007-071-290315-
/O.NEW.KUNR.SV.W.0021.060529T0209Z-060529T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA
  SOUTHWESTERN JACKSON COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 915 PM MDT

* AT 804 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF
  SWETT...OR 22 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWETT AROUND 820 PM MDT...
  ALLEN AROUND 825 PM MDT...
  POTATO CREEK AND MARTIN AROUND 830 PM MDT...
  HISLE AROUND 840 PM MDT...

70 MPH WINDS WERE REPORTED IN PINE RIDGE AT 7:53 PM.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4365 10211 4302 10206 4302 10169 4364 10172

&

$$

RUDGE
4 follow-up statements
000 
WWUS53 KUNR 290318
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT SUN MAY 28 2006

SDC007-071-290328-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-060529T0315Z/
JACKSON SD-BENNETT SD-
918 PM MDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR BENNETT AND JACKSON COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 917 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS
WEAKENED...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4365 10211 4302 10206 4302 10169 4364 10172

$$

RUDGE
000 
WUUS53 KUNR 100221
SVRUNR
SDC113-100315-
/O.NEW.KUNR.SV.W.0021.060610T0221Z-060610T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 915 PM MDT

* AT 819 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  HAIL TO THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF SLIM BUTTE...OR 20 MILES NORTH OF CHADRON...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLIM BUTTE AROUND 840 PM MDT...
  OGLALA AROUND 845 PM MDT...
  PINE RIDGE AROUND 905 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245

$$

CZEPYHA
000 
WWUS53 KUNR 100244
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MDT FRI JUN 9 2006

SDC113-100315-
/O.CON.KUNR.SV.W.0021.000000T0000Z-060610T0315Z/
SHANNON SD-
844 PM MDT FRI JUN 9 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN SHANNON
COUNTY UNTIL 915 PM MDT...

AT 839 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH PENNY SIZED HAIL.  THIS STORM WAS LOCATED NEAR
OGLALA...OR 15 MILES NORTHWEST OF PINE RIDGE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE RIDGE...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245

$$

CZEPYHA
000 
WWUS53 KUNR 100315
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT FRI JUN 9 2006

SDC113-100325-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-060610T0315Z/
SHANNON SD-
915 PM MDT FRI JUN 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR SHANNON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 913 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED
FROM THE AREA...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245

$$

CZEPYHA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:00 PM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 28, 2:00 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN MAY 28 2006

.DISCUSSION...CURRENT SURFACE MOVING THROUGH CENTRAL DAKOTAS...AND
IS NOW EAST OF FORECAST AREA. PARTLY CLOUDY SKIES ACROSS THE AREA
WITH BREEZY NORTHWEST WINDS.

UPPER LEVEL TROF OVER THE ROCKIES WILL CONTINUE TO LIFT NORTHWARD
THIS EVENING...PROVIDING STRONG UPPER LEVEL DIVERGENCE ACROSS THE
AREA WITH JET STREAK COUPLING. 12Z NAM/GFS AND 18Z RUC ALL SHOW
SIGNIFICANT LIFT ACROSS THE AREA THIS EVENING...WITH CONVECTIVE
FEEDBACK ISSUES. LARGE HAIL AND DAMAGING WINDS POSSIBLE THROUGH THE
EVENING. REINFORCING SHOT OF COLD AIR WILL SLIDE ACROSS THE AREA
TONIGHT...WITH BREEZY CONDITIONS OVERNIGHT.

SOUTHWEST FLOW ACROSS THE AREA ON MONDAY...WITH UPPER LOW OVER
SOUTHERN CANADA. DRIER AIR WILL MOVE INTO THE AREA. WEAK INSTABILITY
MONDAY AFTERNOON/EVENING WITH ANOTHER SHORTWAVE PASSING THROUGH...SO
A FEW SHOWERS/THUNDERSTORMS POSSIBLE. FOR TUESDAY/WEDNESDAY...AREA
WILL BE UNDER WESTERLY FLOW ALOFT. SEVERAL SHORTWAVES WILL PASS
ACROSS THE AREA...BRINGING A SLIGHT CHANCE OF PRECIPITATION.

EXTENDED...WARM AND MOSTLY DRY CONDITIONS ANTICIPATED FOR THE LATTER
PART OF THE WEEK INTO THE WEEKEND AS AN UPPER LEVEL RIDGE BUILDS
OVER THE NORTHERN ROCKIES. LATEST RUN OF GFS CONTINUES TO SHOW A
WEAK DISTURBANCE PASSING OVER THE RIDGE FRIDAY AFTERNOON AND
EVENING. REMAINDER OF EXTENDED LOOKS DRY AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE LATE
AFTERNOON. STRONG DISTURBANCE WILL THEN MOVE ACROSS THE
AREA...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH MONDAY
MORNING. CEILINGS AND VISIBILITIES WILL BE REDUCED FROM LATE EVENING
THROUGH MONDAY MORNING TO AT LEAST MVFR WITH LOCAL IFR CONDITIONS
OVER THE HIGHER TERRAIN OF THE BLACK HILLS AND OVER NORTHEAST
WYOMING.
&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 28, 9:58 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
958 AM MDT SUN MAY 28 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
958 AM MDT (1058 AM CDT) SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHWESTERN SOUTH DAKOTA. A COLD FRONT
LOCATED ACROSS THE CENTRAL DAKOTAS WILL MOVE SLOWLY EAST TODAY.
MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM THE
CENTRAL ROCKIES INTO THE NORTHERN PLAINS. SCATTERED THUNDERSTORMS
WILL DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH THIS
EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM THE
BLACK HILLS INTO CENTRAL SOUTH DAKOTA. THE THREAT OF SEVERE
THUNDERSTORMS IS ALONG AND EAST OF A LINE FROM PINE RIDGE TO
FAITH. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE
THUNDERSTORMS...THOUGH A FEW DAMAGING WINDS GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY NIGHT...THEN AGAIN ON FRIDAY AFTERNOON AND EVENING.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHWESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 28, 6:43 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
643 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 SE PRINGLE            43.54N 103.49W
05/28/2006  E0.88 INCH       CUSTER             SD   PUBLIC

&&

JJOHNSON
Local storm report, May 28, 7:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
702 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 ESE BLUE BELL         43.67N 103.37W
05/28/2006  E0.88 INCH       CUSTER             SD   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, May 28, 7:34 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
734 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 E HERMOSA             43.84N 103.15W
05/28/2006  E60 MPH          CUSTER             SD   PUBLIC

&&

JJOHNSON
Local storm report, May 28, 7:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
747 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     2 N OELRICHS            43.21N 103.23W
05/28/2006  E70 MPH          FALL RIVER         SD   NWS EMPLOYEE

&&

JJOHNSON
Local storm report, May 28, 8:00 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
800 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 S OGLALA              43.17N 102.73W
05/28/2006  M1.75 INCH       SHANNON            SD   TRAINED SPOTTER

0745 PM     TSTM WND GST     1 S OGLALA              43.17N 102.73W
05/28/2006  E70.00 MPH       SHANNON            SD   TRAINED SPOTTER

            PORTION OF ROOF BLOWN OFF GREENHOUSE

&&

JJOHNSON
Local storm report, May 28, 8:06 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
806 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     PINE RIDGE              43.03N 102.56W
05/28/2006  M70 MPH          SHANNON            SD   ASOS

&&

JJOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:04 PM MDTSevere Thunderstorm WarningUNRCuster, Tripp10 days
May 28, 6:55 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington12 days
May 28, 7:18 PM MDTSevere Thunderstorm WarningUNRFall River12 days
May 28, 7:56 PM MDTSevere Thunderstorm WarningUNRMeade12 days
May 28, 8:17 PM MDTSevere Thunderstorm WarningUNR28 min
May 28, 8:43 PM MDTTornado WarningUNRBennett45 hr
May 28, 9:14 PM MDTTornado WarningUNRJackson12 days
May 28, 9:23 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson13 days
May 28, 9:33 PM MDTTornado WarningUNRMellette13 days
May 28, 10:22 PM MDTSevere Thunderstorm WarningUNRHarding, Mellette14 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.